Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 101, NWS Wichita, KS

May 26, 1996Allen County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 26, 1996, 9:15 PM CDT for Allen County, Neosho County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1996, 9:15 PM CDT (02:15 UTC)
Expired
May 26, 1996, 9:45 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Allen County, KS, Neosho County, KS

What was reported inside it

TimeReportWhereRemark
May 26, 9:20 PM CDTHail 0.75Iola, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1996-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2098 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1996-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2098 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
3.4
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 270216
SVRICT
KSC001-099-133-270245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT SUN MAY 26 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST KANSAS
 
   ...ALLEN COUNTY...LABETTE COUNTY...NEOSHO COUNTY
 
AT 913 PM...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING
FROM 15 MILES NORTHEAST OF IOLA TO JUST EAST OF CHANUTE TO EDNA OR 15
MILES EAST OF COFFEYVILLE.
 
MOVEMENT WAS TO THE NORTHEAST AT 35 MILES AN HOUR. PEOPLE IN THE TOWNS
OF OSWEGO...ALTAMONT...ERIE AND MORAN SHOULD PREPARE FOR WINDS IN EXCESS
OF 60 MILES AN HOUR AND HAIL TO THE SIZE OF QUARTERS.
 
THIS REPLACES THE TORNADO WARNING FOR LABETTE COUNTY.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
 
ROSNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:11 AM CDT, 10 hours 4 minutes earlier.

Area forecast discussion, May 26, 11:11 AM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 AM CDT SAT MAY 25 1996

MORNING SOUNDINGS SOOW AMS FAIRLY WORKED OVER BY LAST NIGHTS
CONVECTION AND LITTLE POSITIVE ENERGY AVAILABLE.  CURRENT THINKING
IS THAT IT WILL TAKE A WHILE FOR AFTN HEATING TO OVERCOME THIS DUE
TO CLD COVER.  LATER TDY...COLD POOL ALOFT STARTS TO AFFECT KS AND
THIS WILL COMBINE WITH NORTHWARD MOVING WARM FNT AND SFC WAA TO
RAPIDLY DESTABALIZE AMS.  TIMING UNSURE AND ALMOST LOWERED POPS
TDY...BUT KEPT THEM UP DUE TO LOW CCTS.  XPCT SCATTERED
TSTMS/SHOWERS BY LATE AFTN...BUT HEAVY STUFF SHOULD WAIT UNTIL COLD
POOL ALOFT ARRIVES THIS EVENING.  ALSO RAISED TEMPS TO MATCH GOING
TREND.

RSL 075/059 76 \  SLN 077/061 76
ICT 082/062 66   HUT 080/061 66
CNU 085/062 66

MATT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:14 PM CDTSevere Thunderstorm WarningICTLabette46 min
May 26, 8:32 PM CDTTornado WarningICTLabette43 min
May 26, 8:42 PM CDTSevere Thunderstorm WarningICTAllen33 min
May 26, 8:42 PM CDTSevere Thunderstorm WarningICTMontgomery, Neosho33 min
May 26, 9:15 PM CDTSevere Thunderstorm WarningICTLabette30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.